Nebraska, 2025

High Wind in Nebraska, March 14, 2025

March 14, 2025 · NWS CYS · 5 events in 5 counties and zones

After a brief lull in the winds, even stronger winds developed mainly across the Interstate 80 corridor from southeast Wyoming into the southern Nebraska Panhandle early morning on March 14th. Strong gusty winds were observed further north as well.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

After a brief lull in the winds, even stronger winds developed mainly across the Interstate 80 corridor from southeast Wyoming into the southern Nebraska Panhandle early morning on March 14th. Strong gusty winds were observed further north as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 14, 10:34 AM MST, 24 minutes earlier. Its key messages:

  • A powerful storm system this morning will bring a brief period of moderate to heavy snowfall to Carbon County.
  • Rain changing over to slushy snow is expected in far eastern Wyoming and the Nebraska panhandle late Friday morning through the afternoon. There is a 20-40% chance for a higher impact scenario leading to travel impacts in this area.
  • Widespread strong winds will overspread this morning through the early evening hours along the I-80 corridor and most of the High Plains.
  • Another round of high winds and warming temperatures is increasingly likely for Sunday into Monday.
Area forecast discussion, Mar 14, 10:34 AM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1134 AM MDT Fri Mar 14 2025

.KEY MESSAGES...

-  A powerful storm system this morning will bring a brief
   period of moderate to heavy snowfall to Carbon County.

-  Rain changing over to slushy snow is expected in far eastern
   Wyoming and the Nebraska panhandle late Friday morning
   through the afternoon. There is a 20-40% chance for a higher
   impact scenario leading to travel impacts in this area.

-  Widespread strong winds will overspread this morning through
   the early evening hours along the I-80 corridor and most of
   the High Plains.

-  Another round of high winds and warming temperatures is
   increasingly likely for Sunday into Monday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 329 AM MDT Fri Mar 14 2025

A stacked system over the Intermountain West this morning is
beginning to make its presence felt, and will continue to be the
main weather feature for the short term. At the surface, models
agree a sub-980mb low will develop at the surface near the
border of Colorado and Kansas and accelerate northeastwards into
the Great Lakes by Saturday morning, continuing to eject well
into Canada by Sunday morning. This system will bring two
hazards to our region, with widespread precipitation as well as
high winds anticipated. For rain and snow, bands of activity are
already lifting up from Colorado, with some heavier echoes
noted forming off of favorable frontogenic forcing. These
should overspread western portions of our CWA with moderate
snowfall amounts in the mountains, foothills, and valleys
continuing to be expected. QPF values have increased slightly as
of this writing as well, with values in the Sierra-Madre and
Snowy Ranges now around 0.5-0.7 inch through the end of the
event (0.2-0.3 in the lower elevations). With snow ratios
expected around 15-16 inches/liquid equivalent (13-15 lower
elevations), this will promote a modest amount of snow prompting
the advisories for the day. Latest guidance suggests even the
Saratoga Valley will be able to take advantage of this, and have
added them into the advisory suite as well. The peaks of the
mountains could even near 8-12 inches if heavy banding moves
across, but this should not be widespread enough to prompt
warning levels for the mountains.

But areas further east aren't fully out of the woods with this
system and winter activity. As the low strengthens later this
morning and moisture overspreads east of the I-25 corridor
alongside post-frontal cold air advection, rain should mix into
snow and will produce modest accumulations of a dusting to 1-3
inches. Latest guidance has been honing in on a bullseye of a
quarter to a half inch of QPF in Dawes County, with the bulk of
this falling as rain or a mix before fully transitioning to snow
late in the development. However models aren't fully on board
that this transition won't take place faster, and if cooling
can happen a bit more rapidly, areas including Chadron may see
3-5 inches of fresh accumulation. That being said, guidance is
still not fully sold on this, with average probabilities of
around 20-40% from both high res and NBM guidance, precluding
the need for an advisory in this area. Still, will need to
monitor how the system evolves, and if snow falls a bit faster
than forecast, expect some advisory level snowfall to be
possible.

Meanwhile high winds once again sweep across the region, but
the best environment for stronger activity will shift more
eastwards along the I-80 corridor and into the high plains. The
700mb jet will max around 50-60 knots later this afternoon as
it continues eastwards towards the Nebraska Panhandle, but model
guidance still remains lukewarm on a ton of mixing down with
Omega values generally marginal at best. But with favorable
strong cross gradient mslp profiles, we're still expecting
widespread high winds of 55-65 mph to develop along the I-80
corridor and for portions of the high plains of eastern Wyoming
into Nebraska. Out of an abundance of caution, have left the
high wind watches for other portions of the CWA in place as we
see conditions ramp up this morning and can monitor how the
developing low evolves to possibly upgrade some of these zones
or take them out completely.

As troughing continues eastwards and ridging overtakes the
region Saturday into Sunday, pressure gradients will once again
tighten and a 700mb jet will re-emerge overnight Saturday into
Sunday, continuing to strengthen into the long term period.
This, alongside much more favorable Omega values, will lead to
further high wind concerns during this time period and moving
into Sunday, with more high wind highlights likely. Meanwhile
light moisture alongside orographic enhancement in the Sierra-
Madre and Snowy Ranges should promote a quick and light round of
snowfall Saturday morning into the early afternoon, but only a
few inches at best is expected before relaxing into the
afternoon/early evening hours.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 329 AM MDT Fri Mar 14 2025

Sunday...Turning quite windy and warmer as the flow aloft backs to
west northwesterly, inducing a decent surface lee trough
development. Boosted winds in the gridded forecast. 700 mb
temperatures near -2 Celsius, combined with downslope west winds
will yield high temperatures in the upper 40s west of I-25, with mid
50s to lower 60s east of I-25. Dry with limited low and mid level
moisture.

Monday...Fast southwest flow aloft develops with a progressive
shortwave trough aloft approaching Wyoming. Downslope west winds and
700 mb temperatures near 2 Celsius will yield maximum temperatures
in the mid 50s west of I-25, with lower 60s to lower 70s further
east. Continued quite windy based on the strength of the low and mid
level gradients and deep dry adiabatic thermal profiles, aiding
stronger wind transport to the surface.

Tuesday...Colder and windy in the wake of the shortwave trough aloft
and cold frontal passage, based on the progged low and mid level
gradients. Chances for high elevation snow and low elevation rain
will increase from west to east with increasing low and mid level
moisture and cyclonic flow aloft.

Wednesday...Decreasing chances for precipitation from north to south
in the wake of the shortwave trough aloft passage. Colder
temperatures expected with 700 mb temperatures near -10 Celsius.

Thursday...Dry with a warming trend as a transitory shortwave ridge
aloft moves over Wyoming, 700 mb temperatures near -3 Celsius will
yield maximum temperatures in the lower to mid 40s west of I-25,
with mid 40s to lower 50s further east.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1119 AM MDT Fri Mar 14 2025

IFR conditions are expected at both RWL and possibly LAR today
as a band of moderate to briefly heavy snow moves through. This
will reduce VIS to under 1 mile and CIG less than 1kft at times
through around 21z. Elsewhere expect occasional snow showers,
with higher probability of prevailing snow at CDR, AIA and SNY
from around 20z through 1z. MVFR to brief IFR is possible here
as well through 1z. Expect improving category conditions this
evening with snow ending, however very strong north to
northwesterly winds will continue through the evening and
overnight at all terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch until 9 PM MDT this evening for WYZ101-106>108-
     115.
     High Wind Warning until 9 PM MDT this evening for WYZ118-119.
     High Wind Warning until 9 PM MDT this evening for WYZ102.
     Winter Weather Advisory until 3 PM MDT this afternoon for
     WYZ104-109-110-112>114.
     High Wind Warning until midnight MDT tonight for WYZ110-116-
     117.
NE...High Wind Watch until 9 PM MDT this evening for NEZ002-003-
     019>021-096.
     High Wind Warning until 9 PM MDT this evening for NEZ054-055.
     High Wind Warning until 9 PM MDT this evening for NEZ095.

&&

SHORT TERM...CG
LONG TERM...RUBIN
AVIATION...MAC
Hazardous weather outlook, Mar 14, 3:57 AM MST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
457 AM MDT Fri Mar 14 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
457 AM MDT Fri Mar 14 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

-  A powerful storm system this morning will bring a brief
   period of moderate to heavy snowfall to Carbon County.

-  Rain changing over to slushy snow is expected in far eastern
   Wyoming and the Nebraska panhandle late Friday morning
   through the afternoon. There is a 20-40% chance for a higher
   impact scenario leading to travel impacts in this area.

-  Widespread strong winds will overspread this morning through
   the early evening hours along the I-80 corridor and most of
   the High Plains.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

-  Another round of high winds and warming temperatures is
   increasingly likely for Sunday into Monday.

-  Next impactful system is expected during the early to mid
   portion of next week with widespread snow and gusty winds
   possible.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
March 14, 10:58 AM MST to 5:53 PM MST
Where
Cheyenne forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Numerous reports of strong winds across Cheyenne County. Peak gust of 75 mph was observed just outside of Sidney Nebraska. Sidney ASOS reported a peak gust of 70 mph.

High Wind, North Sioux

When
March 14, 12:24 PM MST to 2:24 PM MST
Where
North Sioux forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Mesonet station at Montrose Nebraska reported several wind gusts between 58 to 62 mph.

High Wind, Scotts Bluff

When
March 14, 1:34 PM MST to 2:34 PM MST
Where
Scotts Bluff forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Mesonet station 2 miles west of Gering Nebraska reported a few gusts of 62 mph.

High Wind, Dawes

When
March 14, 1:49 PM MST to 2:21 PM MST
Where
Dawes forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Chadron ASOS reported a few gusts between 60 to 62 mph.

High Wind, Kimball

When
March 14, 4:38 PM MST
Where
Kimball forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Union Pacific railroad station reported a peak gust of 60 mph near Dix Nebraska.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238846, 1238852, 1238850, 1238847, 1238848.